Arkansas, 2010

Damaging Wind in Arkansas, June 17, 2010

June 17, 2010 · NWS MEG · 1 event in 1 county or zone

A cold front moved south into the Mid-South during the afternoon and evening hours of June 16th, 2010. By the afternoon of June 17th, the front began lifting back north as a warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved south into the Mid-South during the afternoon and evening hours of June 16th, 2010. By the afternoon of June 17th, the front began lifting back north as a warm front. Scattered showers and thunderstorms developed. Some of these storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 17, 11:22 AM CST, 48 minutes earlier.

Area forecast discussion, Jun 17, 11:22 AM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 PM CDT THU JUN 17 2010

.UPDATE... /ISSUED 1028 AM CDT THU JUN 17 2010/

14Z SURFACE ANALYSIS PLACES A WEAK SURFACE BOUNDARY NEAR THE
TENNESSEE/KENTUCKY BORDER. MEANWHILE...WATER VAPOR SATELLITE/UPPER
AIR PROFILERS/REGIONAL WSR-88D RADAR TRENDS INDICATE A COUPLE OF
CONVECTIVE BANDS ASSOCIATED WITH AN MESOSCALE CONVECTIVE VORTEX
CENTERED OVER CENTRAL ILLINOIS THIS MORNING AND MOVING TOWARDS THE
TENNESSEE VALLEY. AS OF 9 AM CDT TEMPERATURES ARE ALREADY IN THE
MID 80S APPROACHING 90 DEGREES.

LATEST SHORT TERM TRENDS SUGGEST CONVECTIVE ACTIVITY OVER EAST
CENTRAL/SOUTHEAST MISSOURI MAY CLIP PORTIONS OF WEST
TENNESSEE...ESPECIALLY AREAS NORTH AND EAST OF JACKSON TN LATER
THIS AFTERNOON.

MODIFIED SURFACE BASED PARCELS (92-95/72) YIELD SURFACE BASED CAPE
VALUES AT OR ABOVE 2500-3000 J/KG...LIS BETWEEN -5 TO -7 AND
PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. DAMAGING WINDS IS
THE PREDOMINANT SEVERE WEATHER THREAT AS FREEZING LEVELS REMAIN
QUITE HIGH. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE
LOCALIZED FLASH FLOODING AS UPPER LEVEL FLOW REMAINS RELATIVELY
WEAK.

BELIEVE THE OVERALL CONVECTIVE MODE WILL BE PULSE TYPE
THUNDERSTORMS WITH THE POTENTIAL FOR STORMS TO BECOME SEMI-
ORGANIZED/CLUSTER TOWARDS THE TN/KY BORDER WHERE UPPER LEVEL SHEAR
IS WEAK BUT SUPPORTIVE OF SOME ORGANIZATION. /AROUND 25 KTS/ AREAS
SOUTHWEST ACROSS THE MISSISSIPPI RIVER DELTA WILL LIKELY SEE ANY
CONVECTION ISOLATED IN COVERAGE.

WILL UPDATE GRIDS TO ADJUST POPS/TEMPERATURES BASED ON LATEST
SHORT TERM TRENDS. UPDATED GRIDS WILL BE AVAILABLE SHORTLY.

CJC

&&

.PREV DISCUSSION... /ISSUED 251 AM CDT THU JUN 17 2010/

SKIES ARE MOSTLY CLEAR ACROSS THE FORECAST AREA EARLY THIS MORNING
WITH TEMPERATURES IN THE 70S TO NEAR 80. FRONTAL BOUNDARY EXTENDS
JUST NORTH OF THE FORECAST AREA. A SMALL AREA OF THUNDERSTORMS WAS
OVER SOUTHEAST MISSOURI AT THIS TIME WHICH MAY DROP INTO THE
FORECAST AREA LATER THIS MORNING. WITH THE FRONTAL BOUNDARY CLOSE
TO THE REGION SOME ADDITIONAL THUNDERSTORMS COULD FORM LATER
TODAY. SPC HAS MOST OF THE FORECAST AREA IN A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY WITH DAMAGING WINDS THE MAIN THREAT.

BY TONIGHT...THE FRONTAL BOUNDARY SHOULD LIFT NORTH OF THE REGION
WITH ONLY SOME ISOLATED EARLY EVENING THUNDERSTORMS EXPECTED.
UPPER LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE SOUTHERN HALF OF
THE U.S. OVER THE NEXT FEW DAYS. AS A RESULT...HOT AND HUMID
CONDITIONS WILL PERSIST THROUGH THE WEEKEND. THERE WILL BE A
CHANCE FOR SOME ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS
FROM FRIDAY THROUGH SUNDAY.

BY MONDAY...THE UPPER LEVEL RIDGE CONTINUES TO BUILD AND
STRENGTHEN. THIS WILL KEEP THE HOT AND HUMID CONDITIONS OVER THE
REGION WITH HEAT INDICES APPROACHING 105 DEGREES AT TIMES. THE
CHANCE OF RAIN WILL DIMINISH BUT A AFTERNOON THUNDERSTORM OR TWO
CAN'T BE RULED OUT.

ARS

&&

.AVIATION...

18Z TAF CYCLE (17/18Z-18/18Z)

A FRONTAL BOUNDARY WILL EXTEND NE-SW ACROSS NORTHWEST TN THIS
AFTERNOON. SCATTERED TO NUMEROUS TSRAS ARE EXPECTED TO TRACK /
DEVELOP ALONG THIS BOUNDARY. THUS THINK THE BEST TAF SITE FOR TSRA
THIS AFTERNOON CONTINUES TO BE KMKL AND WILL LEAVE IN THE TEMPO
GROUP. ELSEWHERE VCTS STILL LOOKS GOOD. CAN NOT RULE OUT THE
POSSIBILITY OF A SEVERE WIND GUST FROM A TSRA ESPECIALLY AT KMKL.
OUTSIDE SHRAS AND TSRAS...VFR CONDITIONS WILL PREVAIL. AREAS OF
FOG WILL DEVELOP LATE TONIGHT MAINLY AFFECTING KMKL WHERE IFR
CONDITIONS MAY OCCUR 18/08Z-18/12Z. MVFR CONDITIONS IN FOG
MENTIONED AT KTUP 18/10Z-18/12Z.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  96  77  97 /  20  20  20  20
MKL  71  94  72  95 /  20  20  20  20
JBR  75  96  75  98 /  20  20  20  20
TUP  74  95  74  97 /  20  20  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 17, 10:21 AM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1121 AM CDT THU JUN 17 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1121 AM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING ACROSS THE MID SOUTH...ESPECIALLY ALONG AND NORTH
OF A LINE FROM JONESBORO ARKANSAS TO JACKSON AND SAVANNAH TENNESSEE.
ANY THUNDERSTORMS WHICH BECOME SEVERE WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE EACH DAY...MAINLY IN THE
AFTERNOON AND EARLY EVENING...FROM FRIDAY THROUGH SUNDAY. WINDS
NEAR 50 MPH...SMALL HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT
CLOUD TO LIGHTNING MAY OCCUR WITH THE STRONGER STORMS.

EXCESSIVE HEAT WILL BUILD OVER THE MIDSOUTH BY THIS WEEKEND AND
CONTINUE WELL INTO NEXT WEEK. HEAT ADVISORIES MAY BECOME NECESSARY
FOR PART OF THE AREA AS EARLY AS FRIDAY...AND MUCH OF THE MIDSOUTH
THIS WEEKEND INTO MUCH OF NEXT WEEK. HEAT INDEX READINGS MAY CLIMB
CLOSE TO 110 DEGREES BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO EARLY
THIS EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Jun 17, 12:00 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
100 PM CDT THU JUN 17 2010

ARZ036-TNZ088-171845-
CRITTENDEN AR-SHELBY TN-
100 PM CDT THU JUN 17 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 145 PM CDT FOR...

  EAST CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  WEST CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER WEST MEMPHIS AT 100 PM CDT...MOVING
EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
MARION...MIDTOWN MEMPHIS AND WEST MEMPHIS...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES LAKE MCKELLAR.

The radar

The Memphis radar (KNQA), 33 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crittenden

When
June 17, 12:10 PM CST to 12:15 PM CST
Where
Crittenden County, 0.49 mi W of Marion to 0.68 mi E of Marion
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.221, -90.209

Straight line winds knocked down trees and power lines across the Sunset area and the northern part of Marion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242370.